News, Culture & Society

Woman who went off birth control for the first time in six years details WITHDRAWL symptoms

A 21-year-old who went off hormonal birth control for the time in six years has opened up about the debilitating ‘withdrawal’ symptoms she has been battling since she removed her vaginal ring. 

Abigail Martin, a photographer and social media influencer, has been documenting her experience with post-birth control syndrome (PBCS) on TikTok, where she has more than 883,000 followers. 

She claimed that she has been suffering from insomnia, nausea, painful cramps, and increased anxiety to the point of panic attacks because her hormones are ‘so out of whack.’  

‘Why does nobody talk about this?’ she asked in her latest clip. ‘Because I am a week off of birth control and have been through the f**king ringer this week, let me tell you.’

Abigail Martin, 21, has been documenting her experience with post-birth control syndrome (PBCS) on TikTok, where she has more than 883,000 followers

Martin had been off birth control for three days when she posted her first video, explaining that she started using the NuvaRing after her mother found out she was sexually active at age 15. At that point, she had only had her period for two years. 

The TikToker recalled experiencing some common side effects such as cramping, mood fluctuations, and decreased libido, but was mostly happy with it.

Martin had been on it for five years when she was allegedly forced to switch to the EluRyng because her health insurance no longer covered the NuvaRing. 

‘It has been literal hell,’ she said. ‘My mood is completely unstable 24/7. I can’t predict how I’m going to feel like five seconds from now.’

The influencer said she's been suffering from insomnia, nausea, cramps, and increased anxiety to the point of panic attacks

The influencer said she’s been suffering from insomnia, nausea, cramps, and increased anxiety to the point of panic attacks

'Why does nobody talk about this?' she asked. 'Because I am a week off of birth control and have been through the f**king ringer this week, let me tell you'

'Why does nobody talk about this?' she asked. 'Because I am a week off of birth control and have been through the f**king ringer this week, let me tell you'

‘Why does nobody talk about this?’ she asked. ‘Because I am a week off of birth control and have been through the f**king ringer this week, let me tell you’

Martin added that she was nauseous ‘every single day’ and had ‘crazy amounts of anxiety,’ which are side effects of the EluRyng. 

She noted that she does suffer from generalized anxiety disorder (GAD) and panic disorder (PD), but she insisted it had never been that bad before. 

‘It got to the point where I was like, “F**k this, I’m taking it out,”‘ she said. 

Martin claimed her symptoms only got worse after she took out the vaginal ring mid-cycle. Within three days, she also started spotting, which is a common side-effect of stopping hormonal birth control. 

However, she was initially optimistic about going off of her birth control because she was on it for most of her teen years and her entire adult life. 

Martin shared that she had been using the NuvaRing since she was 15, but she had to switch to the EluRyng last year due to changes to her health insurance

Martin shared that she had been using the NuvaRing since she was 15, but she had to switch to the EluRyng last year due to changes to her health insurance

She claimed the new brand made her nauseous 'every single day' and have 'crazy amounts of anxiety,' which led her to take out her vaginal ring last week

She claimed the new brand made her nauseous 'every single day' and have 'crazy amounts of anxiety,' which led her to take out her vaginal ring last week

She claimed the new brand made her nauseous ‘every single day’ and have ‘crazy amounts of anxiety,’ which led her to take out her vaginal ring last week

‘I am kind of excited to see how this works out or how I am because I really don’t know what I’m going to be like off of it,’ she explained. ‘But I am also really nervous because I don’t know what I’m going to be like off of it.’ 

After five days off of her birth control, she filmed a follow-up video saying she had to go to urgent care because her nausea had gotten to the point that she couldn’t eat. 

Martin said the nausea was particularly stressful for her because she has emetophobia, a severe fear of vomiting. 

In her most recent video, she deduced that she is suffering from post-birth control syndrome, which can occur when a person stops taking hormonal contraceptives. 

After five days off of her birth control, she shared that she had to go to urgent care because her nausea had gotten to the point that she couldn't eat

After five days off of her birth control, she shared that she had to go to urgent care because her nausea had gotten to the point that she couldn’t eat

Martin later returned to urgent care to treat her insomnia while she battled nausea, 'debilitating' cramps, and mood swings

Martin later returned to urgent care to treat her insomnia while she battled nausea, 'debilitating' cramps, and mood swings

Martin later returned to urgent care to treat her insomnia while she battled nausea, ‘debilitating’ cramps, and mood swings

Dr. Aviva Romm coined the term in her 2008 book ‘Botanical Medicine for Women’s Health,’ suggesting it can cause some people to experience irregular periods and other symptoms in the months after they stop using hormonal birth control. 

However, despite the anecdotal evidence that the syndrome exists, there aren’t any scientific studies to confirm it’s a real condition, and it’s not widely recognized within the medical community. 

‘Basically, my symptoms have been extreme anxiety to the point of panic attacks nonstop every day. No sleep, like at all. I actually had to go to urgent care yesterday to get sleeping medication because I didn’t sleep for like three days,’ Martin explained.

‘I had the worst period of my life, like I have never had it that bad, to the point where the cramps were absolutely debilitating [and] random waves of nausea all the time. I think it’s just because my hormones are balancing themselves out.’

WHAT IS POST-BIRTH CONTROL SYNDOME (PBCS)?

Post-birth control syndrome (PBCS) is a term used to describe a variety of symptoms that can occur when a person stops taking hormonal contraceptives. 

Dr. Aviva Romm coined the term in her 2008 book ‘Botanical Medicine for Women’s Health,’ suggesting it can cause some people to experience irregular periods and other symptoms in the months after they stop using hormonal birth control. 

However, despite the anecdotal evidence that the syndrome exists, there aren’t any scientific studies to confirm it’s a real condition, and it’s not widely recognized within the medical community. 

 Symptoms include: 

  • Acne
  • Amenorrhea (no menstrual period)
  • Breast tenderness
  • Changes in libido (sex drive)
  • Hair loss
  • Headaches
  • Heavier periods
  • Premenstrual syndrome (PMS)

 Source: Verywell Health

Martin also feared that she was suffering from dehydration because she had been crying and not drinking enough water. 

She shared that she was going to take a yoga class, meet with an acupuncturist, and get an IV while trying to ride out her symptoms. She also wanted to meet with a hormone therapist but was struggling to find one with availability. 

Martin advised anyone who is considering going off birth control to consult with a naturopath or hormone specialist first ‘because this sucks.’ 

This isn’t the first time that the influencer has taken to TikTok to voice her issues with being prescribed birth control in the U.S.  

Martin made headlines over the summer after claiming a Walgreens worker at an unnamed store refused to refill her birth control prescription because of her religious beliefs

Martin made headlines over the summer after claiming a Walgreens worker at an unnamed store refused to refill her birth control prescription because of her religious beliefs

Martin said another employee told her that other customers at her local Walgreens had also been having trouble getting their birth control because of the worker in question

Martin said another employee told her that other customers at her local Walgreens had also been having trouble getting their birth control because of the worker in question

Martin said another employee told her that other customers at her local Walgreens had also been having trouble getting their birth control because of the worker in question 

Martin made headlines over the summer after claiming a Walgreens worker at an unnamed store refused to refill her birth control prescription because of her religious beliefs.

Her latest videos about post-birth control syndrome struck a chord with viewers who took to the comments to share their own stories.

‘I’m soooo HAPPY you are sharing this!!!!!! My experience was the worst experience of my life. It DOES get better!’ one person wrote. 

‘You aren’t alone. I went through the same thing,’ another added. ‘You’re doing the right things and a specialist will be able to help. Hang in there.’

‘It’s the anxiety and NAUSEA for me omg!’ someone else shared. ‘I was on bc for 5 years and that’s what’s getting me the most right now.’

***
Read more at DailyMail.co.uk